Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 200, NWS Paducah, KY

September 19, 2002McLean County, Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Sep 19, 2002, 7:46 PM CDT for McLean County, Muhlenberg County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2002, 7:46 PM CDT (00:46 UTC)
Expired
Sep 19, 2002, 8:30 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties McLean County, KY, Muhlenberg County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WUUS53 KPAH 200046
SVRPAH
KYC149-177-200130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU SEP 19 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN NORTHWEST KENTUCKY
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 830 PM CDT

* AT 740 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM 14
  MILES WEST OF CALHOUN TO 15 MILES WEST OF GREENVILLE...MOVING EAST
  AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE CENTRAL CITY...LIVERMORE AND
  POWDERLY

DAMAGING WINDS ARE EXPECTED WITH THIS LINE OF STORMS. TAKE COVER IN A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 1:33 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Sep 19, 1:33 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU SEP 19 2002

PRIMARY SHORTWAVE TROUGH OVER THE CENTRAL PLAINS WILL HAVE PLENTY OF
MOISTURE TO WORK WITH AS IT LIFTS NORTHEAST ACROSS THE GREAT LAKES
REGION OVER THE NEXT 36 HOURS. BANDS OF CONVECTION WILL FORM ALONG
AND AHEAD OF THE COLD FRONT...GIVING MOST AREAS SOME LOCALLY HEAVY
RAIN. LATEST RADAR AND LIGHTNING IMAGES SHOW A LARGE BAND OF
CONVECTION FROM THE MISSOURI BOOTHEEL...SOUTHWEST TO THE ARKLATEX
REGION. MORE SCATTERED CONVECTION HAS DEVELOPED OVER THE EVV
TRI-STATE AREA WHERE THERE HAS BEEN PLENTY OF SUN.

SHORT TERM CONCERNS ARE FINE TUNING POPS AND EVALUATING HEAVY RAIN
POTENTIAL. ALL MODELS ARE CRANKING OUT SOME HEFTY QPF TONIGHT AND
FRIDAY...ON THE ORDER OF 2 TO 3 INCHES. SUBTLE DIFFERENCES EXIST
WITH REGARD TO THE AXIS OF HEAVIEST RAINFALL...WITH THE AVN MODEL
TENDING TO KEEP THE MAXIMUM QPF RIGHT ALONG THE COLD FRONT. ETA
CRANKS OUT THE HEAVIEST QPF OVER WRN KENTUCKY/SW INDIANA
TONIGHT...THEN DEVELOPS ANOTHER BAND OF HEAVY RAIN ALONG THE FRONT
EARLY FRIDAY. THE ETA QPF APPEARS TO BE VERIFYING BETTER...BASED ON
THE CURRENTLY OBSERVED BAND OF STORMS OVER ERN ARKANSAS. CATEGORICAL
POPS AND MENTION OF LOCALLY HEAVY RAIN APPEARS WARRANTED IN ALL
AREAS TONIGHT. THE GROUND SHOULD BE ABLE TO HANDLE SOME HEAVY RAIN
DUE TO THE ONGOING DROUGHT. EXTENSIVE CLOUDINESS AND WARM MID LEVEL
TEMPS WILL RESULT IN MARGINAL INSTABILITY FOR A SEVERE WEATHER THREAT
/PER SPC DAY ONE OUTLOOK/...WITH BOWING LINE SEGMENTS THE MAIN
CONCERN.

AVN/ETA ARE IN BETTER AGREEMENT WITH THE TIMING OF THE COLD FRONT
FRIDAY. EVEN WITH THE FRONT THROUGH THE FORECAST AREA BY THE END OF
THE DAY...AVN STILL LINGERS SOME PRECIP ACROSS WRN KENTUCKY AND SW
INDIANA INTO FRIDAY EVENING. THE 850 MB TROUGH LAGS THE COLD FRONT
BY ABOUT 6 HOURS...WHICH APPEARS TO BE WHY THE MODELS LINGER PRECIP
INTO THE EVENING. WILL NOT FIGHT AVN/NGM/ETA MOS...ALL OF WHICH
LINGER POPS INTO THE EVENING FOR EASTERN ZONES.

A VERY QUIET WEEKEND IS EXPECTED. FIRST WAVE OF COOLER AND DRIER AIR
WILL ARRIVE FRIDAY NIGHT...FOLLOWED BY A SECOND SURGE LATE SATURDAY.
THIS SECONDARY FRONT WILL BE ASSOCIATED WITH A CLIPPER TYPE
SHORTWAVE CROSSING THE MISSISSIPPI VALLEY IN NORTHWEST FLOW. VERY
LITTLE MOISTURE WILL BE AVAILABLE FOR CLOUDINESS ALONG THE FRONT.

BIGGEST CHANGE FOR NEXT WEEK IS THAT THE MRF/AVN ENSEMBLES ARE
DEEPER WITH THE 500 MB TROUGH OVER THE NORTH CENTRAL U.S. THIS
RESULTS IN A STRONGER PUSH OF COOL AND DRY AIR INTO OUR FORECAST
AREA. HPC AND MRF MOS GUIDANCE SHOWS LOWS IN THE 40S EARLY IN THE
WEEK.

.PAH...NONE.

MY

In the hours before

Special weather statement, Sep 19, 5:50 PM CDT, 1 hour 56 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-200200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT THU SEP 19 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED
TONIGHT AND FRIDAY. THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS TONIGHT...BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.

DISCUSSION...
A BAND OF THUNDERSTORMS WAS MOVING EASTWARD ACROSS SOUTHERN ILLINOIS
AND WESTERN KENTUCKY EARLY THIS EVENING. STRONG GUSTY WINDS WILL BE
THE MAIN THREAT WITH THESE STORMS AS THEY CROSS SOUTHWEST INDIANA
AND THE PENNYRILE REGION OF WESTERN KENTUCKY THROUGH 8 PM.
FOLLOWING THE PASSAGE OF THESE STORMS...THE ATMOSPHERE WILL BE
RELATIVELY STABLE...AND NOT LIKELY TO SUPPORT SEVERE STORMS. A GREAT
DEAL OF MOISTURE IS AVAILABLE FOR HEAVY RAINFALL OVERNIGHT...AND
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE BY MORNING.

SPOTTER ACTIVATION...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...SO SPOTTER
ACTIVATION IS NOT ANTICIPATED.

OUTLOOK FOR FRIDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE
MISSISSIPPI RIVER FRIDAY. A STRONG COLD FRONT WILL MOVE ACROSS
WESTERN KENTUCKY...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA DURING
THE AFTERNOON. WIDESPREAD CLOUD COVER WILL LIMIT THE AMOUNT OF
DAYTIME HEATING...THEREFORE INSTABILITY WILL BE MARGINAL FOR SEVERE
STORMS. THE MAIN THREAT WITH ANY STORMS THAT BECOME SEVERE WOULD BE
ISOLATED DAMAGING WIND GUSTS.
Special weather statement, Sep 19, 6:12 PM CDT, 1 hour 34 minutes before
INZ081-082-085>087-KYZ014-018-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT THU SEP 19 2002

...STRONG THUNDERSTORMS HEADING NORTHEAST INTO THE EVANSVILLE TRI
STATE AREA.......

AT 610 PM...A NEARLY SOLID LINE OF VERY STRONG THUNDERSTORMS
WAS MOVING NORTHEAST INTO EXTREME SOUTHWEST INDIANA AND
ADJACENT AREAS OF NORTHWEST KENTUCKY. FREQUENT DEADLY LIGHTNING
AND GUSTY WINDS FROM 30 TO 40 MPH HAVE BEEN REPORTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE
STORMS. SOME AREAS WILL PICK UP A QUICK HALF INCH OF RAIN AS THE
STORMS MOVE THROUGH...SO MOTORISTS SHOULD BE PREPARED FOR PONDING OF
WATER ON SOME ROADWAYS. THE STORMS SHOULD REACH THE EVANSVILLE METRO
AREA BY AROUND 630 PM.

STAY TUNED TO NOAA WEATHER RADIO...AS WELL AS COMMERCIAL RADIO AND
TELEVISION FOR ANY WEATHER UPDATES AND POSSIBLE WARNINGS.

MEFFERT
Special weather statement, Sep 19, 7:05 PM CDT, 41 minutes before
INZ081-082-086>088-KYZ018-019-200045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT THU SEP 19 2002

...STRONG THUNDERSTORMS HEADING NORTHEAST INTO THE EVANSVILLE TRI
STATE AREA.......

AT 700 PM...A NEARLY SOLID LINE OF VERY STRONG THUNDERSTORMS
WAS MOVING NORTHEAST INTO EXTREME SOUTHWEST INDIANA AND
ADJACENT AREAS OF NORTHWEST KENTUCKY. FREQUENT DEADLY LIGHTNING
AND GUSTY WINDS FROM 40 TO 50 MPH HAVE BEEN REPORTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE
STORMS. SOME AREAS WILL PICK UP A QUICK HALF INCH OF RAIN AS THE
STORMS MOVE THROUGH...SO MOTORISTS SHOULD BE PREPARED FOR PONDING OF
WATER ON SOME ROADWAYS. THE STORMS SHOULD REACH THE OWENSBORO
KENTUCKY AND BOONVILLE INDIANA AREAS BETWEEN 715 AND 730 PM.

STAY TUNED TO NOAA WEATHER RADIO...AS WELL AS COMMERCIAL RADIO AND
TELEVISION FOR ANY WEATHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 19, 7:05 PM CDT, 41 minutes before
INZ081-082-086>088-KYZ018-019-200045-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT THU SEP 19 2002

...STRONG THUNDERSTORMS HEADING NORTHEAST INTO THE EVANSVILLE TRI
STATE AREA...

AT 700 PM...A NEARLY SOLID LINE OF VERY STRONG THUNDERSTORMS
WAS MOVING NORTHEAST INTO EXTREME SOUTHWEST INDIANA AND
ADJACENT AREAS OF NORTHWEST KENTUCKY. FREQUENT DEADLY LIGHTNING
AND GUSTY WINDS FROM 40 TO 50 MPH HAVE BEEN REPORTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE
STORMS. SOME AREAS WILL PICK UP A QUICK HALF INCH OF RAIN AS THE
STORMS MOVE THROUGH...SO MOTORISTS SHOULD BE PREPARED FOR PONDING OF
WATER ON SOME ROADWAYS. THE STORMS SHOULD REACH THE OWENSBORO
KENTUCKY AND BOONVILLE INDIANA AREAS BETWEEN 715 AND 730 PM.

STAY TUNED TO NOAA WEATHER RADIO...AS WELL AS COMMERCIAL RADIO AND
TELEVISION FOR ANY WEATHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:45 PM CDTTornado WarningPAHTrigg45 min
Sep 20, 1:11 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins34 min
Sep 20, 1:24 PM CDTTornado WarningPAHHopkins51 min
Sep 20, 1:42 PM CDTTornado WarningPAHMcLean, Muhlenberg48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.